Education Blog for Healthcare Professionals

Tattoos on Anticoagulants

At times, patients on anticoagulants are considering getting a tattoo.  I am not aware of any medical publication assessing the amount of bleeding with tattooing on warfarin or other anticoagulants.

However, some degree of  bleeding is common even in the individual who is NOT on warfarin:  One publication reported that the majority (76 %) of 664 army soldiers who had a tattoo reported small to moderate bleeding during the tattooing procedure [ref 1].   In another study, approximately 5 % of nearly 6,00o individuals receiving a tattoo reported some bleeding [ref 2].   I would expect that the bleeding would be even more on anticoagulants.   Would the degree of bleeding cause any medical problems?  I don’t know.  Would the quality of the tattoo be less as some of the injected pigment may bleed out?  I don’t know. No report on tattooing in patients on anticoagulants appears to be in the medical literature.

In view of the lack of data,  I would, at present, advise against getting a tattoo while on warfarin or any of the other anticoagulants.   However, if a patient is very keen on getting a tattoo and is not at very high risk for thrombosis, it would be reasonable to discontinue warfarin 5 days prior to getting the tattoo and restarting it the evening of the day the tattooing has taken place, similar to the way warfarin is managed at times of non-major medical and surgical procedures.   In the case of the person on Pradaxa, discontinuation 2 – 2½ days  prior to getting the tattoo (and longer if the person’s  renal function is not normal) would be appropriate.

 References:

1.  Armstrong ML et al. Tattooed army soldiers: examining the incidence, behavior, and risk. Military Medicine 2000;165:135-141. 

2.  Klügl I et al. Incidence of Health Problems Associated with Tattooed Skin: A Nation-Wide Survey in German-Speaking Countries. Dermatology 2010;221:43-50.

Last updated: Aug 17th, 2011

Disclaimer:  ClotConnect.org, its contributors, authors, advisors, members and affiliate organizations do not assume any liability for the content of the website, blog and educational materials. Medical information changes rapidly. While information is believed to be correct, no representation is made and no responsibility is assumed for the accuracy of information contained on or available through this website and blog. Information is subject to change without notice.


Tags: , ,

Comments are closed.